Alert archive / Nebraska / Tornado Warnings in 2024
Tornado Warning 39, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Jul 6, 2024, 5:00 PM CDT for Clay County, Nebraska. It was in force for 30 min. 20 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2024, 5:00 PM CDT (22:00 UTC)
- Expired
- Jul 6, 2024, 5:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Clay County, NE
The radar
The Grand Island radar (KUEX), 44 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 5:04 PM CDT | TSTM WND GST 72 | 3 Wnw Clay Center, NE | |
| Jul 6, 5:04 PM CDT | TSTM WND GST 72 | 3 Wnw Clay Center, NE | |
| Jul 6, 5:04 PM CDT | TSTM WND GST 72 | 3 Wnw Clay Center, NE | |
| Jul 6, 5:05 PM CDT | TSTM WND DMG | Clay Center, NE | Tree damage and flooded streets in Clay Center. Time estimated based on radar. |
| Jul 6, 5:05 PM CDT | TSTM WND DMG | Clay Center, NE | Tree damage and flooded streets in Clay Center. Time estimated based on radar. |
| Jul 6, 5:05 PM CDT | TSTM WND GST 71 | 1 Se Clay Center, NE | |
| Jul 6, 5:05 PM CDT | TSTM WND GST 71 | 1 Se Clay Center, NE | |
| Jul 6, 5:09 PM CDT | TSTM WND GST 70 | 6 Ese Clay Center, NE | Estimated 60-70 MPH winds with tree limb damage up to 8 inches in diameter. Dime sized hail around 530 PM. Time estimated from radar. |
| Jul 6, 5:14 PM CDT | TSTM WND DMG | 6 Ese Clay Center, NE | Corrects previous tstm wnd dmg report from 6 ESE Clay Center. Tree branches down 6-8 inches in diameter. Time from radar. |
| Jul 6, 5:14 PM CDT | TSTM WND DMG | 6 Ese Clay Center, NE | Corrects previous tstm wnd dmg report from 6 ESE Clay Center. Tree branches down 6-8 inches in diameter. Time from radar. |
| Jul 6, 5:14 PM CDT | TSTM WND GST 70 | 6 Ese Clay Center, NE | Corrects previous tstm wnd gst report from 6 ESE Clay Center. Estimated 60-70 MPH winds with tree limb damage up to 8 inches in diameter. Dime sized hail around 530 PM. Time estimated from radar. |
| Jul 6, 5:14 PM CDT | TSTM WND GST 70 | 6 Ese Clay Center, NE | Corrects previous tstm wnd gst report from 6 ESE Clay Center. Estimated 60-70 MPH winds with tree limb damage up to 8 inches in diameter. Dime sized hail around 530 PM. Time estimated from radar. |
| Jul 6, 5:18 PM CDT | TSTM WND DMG | 4 Sw Saronville, NE | Corrects comment from previous tstm wnd dmg report from 4 SW Saronville. 3 miles NE of Clay center EM reports large trees down from storm. Time estimated from radar. |
| Jul 6, 5:18 PM CDT | TSTM WND DMG | 4 Sw Saronville, NE | # miles nne of Clay center EM reports large trees down from storm. Time estimated from radar. |
| Jul 6, 5:18 PM CDT | TSTM WND DMG | 4 Sw Saronville, NE | # miles nne of Clay center EM reports large trees down from storm. Time estimated from radar. |
| Jul 6, 5:20 PM CDT | HAIL 0.7 | 6 Ese Clay Center, NE | |
| Jul 6, 5:20 PM CDT | HAIL 0.7 | 6 Ese Clay Center, NE | |
| Jul 6, 5:26 PM CDT | TSTM WND DMG | 3 Sse Sutton, NE | Distribution power line and poles down with pivots turned over between Road 315 and 316. Time estimated based on radar. |
| Jul 6, 5:26 PM CDT | TSTM WND DMG | 3 Sse Sutton, NE | Distribution power line and poles down with pivots turned over between Road 315 and 316. Time estimated based on radar. |
| Jul 6, 5:32 PM CDT | TORNADO | 4 Sse Sutton, NE | A QLCS tornado touched down at approximately Road 315 and Z Road south of Sutton, then moved north-northeast where it impacted a farmstead along Z Road, just north of Road 316. Within this stretch of the tornado, several EF-1 damage points were noted, particul |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 12:27 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 320 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
480
WFUS53 KGID 062200
TORGID
NEC035-062230-
/O.NEW.KGID.TO.W.0039.240706T2200Z-240706T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
500 PM CDT Sat Jul 6 2024
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Central Clay County in south central Nebraska...
* Until 530 PM CDT.
* At 500 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Clay Center, or 13 miles southeast of Hastings,
moving east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Clay Center around 505 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4042 9788 4044 9823 4058 9824 4063 9783
4047 9782
TIME...MOT...LOC 2200Z 270DEG 38KT 4051 9815
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Hickford1 follow-up statement
073
WWUS53 KGID 062219
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
519 PM CDT Sat Jul 6 2024
NEC035-062230-
/O.CON.KGID.TO.W.0039.000000T0000Z-240706T2230Z/
Clay NE-
519 PM CDT Sat Jul 6 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR EAST
CENTRAL CLAY COUNTY...
At 518 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Clay Center, or 22 miles east of Hastings, moving
east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central Clay County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4050 9807 4057 9806 4059 9783 4047 9782
4042 9788
TIME...MOT...LOC 2218Z 281DEG 41KT 4053 9798
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
HickfordWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jul 6, 12:42 PM CDT, 4 hours 18 minutes earlier. Its key messages:
- Severe storms are possible across the area this afternoon into this evening. The main threats will be large hail and damaging winds.
- Showers and storms will also be possible Sunday and again on Wednesday. Severe weather is not expected at this time.
- High temperatures will range from the mid 70s to mid 90s with low temperatures in the mid 50s to lower 70s.
Area forecast discussion, Jul 6, 12:42 PM CDT, 4 hours 18 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1242 PM CDT Sat Jul 6 2024 .KEY MESSAGES... - Severe storms are possible across the area this afternoon into this evening. The main threats will be large hail and damaging winds. - Showers and storms will also be possible Sunday and again on Wednesday. Severe weather is not expected at this time. - High temperatures will range from the mid 70s to mid 90s with low temperatures in the mid 50s to lower 70s. && .DISCUSSION... Issued at 411 AM CDT Sat Jul 6 2024 Today and tonight... A broad, upper trough is over most of the country with an upper ridge over the West Coast. Clear to mostly clear skies are across south central and central Nebraska and north central Kansas with temperatures in the 50s and 60s. Winds are generally light and variable. An upper disturbance will pass over the central Plains today, and this will create enhanced lift over the area. Fairly high CAPE, wind shear, and mid-level lapse rates will be over the area this afternoon which will contribute to possible severe thunderstorms. Most of the forecast area is in a slight risk for severe storms with the rest of the area in a marginal risk. The main timing for severe storms appears to be this afternoon into this evening. Some storms may develop (up to around a 40% chance) this morning across mainly areas along and north of I-80, but these storms are not expected to be severe. The main threats with the strongest storms today will be large hail and damaging winds. Additional showers and storms may develop (up to around a 35% chance) tonight but are not expected to be severe. There is some uncertainty in regards to high temperatures this afternoon due to possible morning and early afternoon convection. Generally expect high temperatures today to range from the upper 70s to mid 90s. Temperatures across north central Kansas and portions of south central Nebraska will have the potential to heat up due to a surface trough in place. Low temperatures tonight are expected to be in the 50s and 60s. Sunday through Monday night... Another upper level disturbance will move over the area on Sunday along with a cold front. This will lead to continued rain and storm chances (up to around 65%) during the day on Sunday. Severe weather is generally not expected on Sunday with much lower instability and wind shear. Temperatures will be cooler with highs mostly in the 70s. Temperatures Sunday night will also be cooler with lows mainly in the 50s with clearing skies and light northerly winds. The upper trough will still be over the region on Monday but no precipitation is expected. Light northerly winds will be present on Monday with highs in the lower to mid 80s. Low temperatures Monday night will range from the mid 50s to lower 60s. Tuesday through Friday night... South central and central Nebraska and north central Kansas will be on the backside of the upper trough on Tuesday. An upper ridge will be building over the western part of the country. Temperatures on Tuesday are expected to warm up into the mid 80s to lower 90s. Low temperatures Tuesday night will be in the upper 50s to mid 60s. Rain and storm chances (15% to 20%) return to parts of the area on Wednesday as an upper disturbance moves overhead. Temperatures on Wednesday will be similar or slightly cooler than the previous day. Low temperatures Wednesday night will be similar to the previous night. Temperatures are expected to continue heating up Thursday and Friday with highs reaching the mid 80s to mid 90s on Friday. This will be a result of an upper ridge to the west having more impact across the area. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1234 PM CDT Sat Jul 6 2024 For KGRI/KEAR Airports: Showers and thunderstorms moving across the area will impact the TAF sites this afternoon. The most likely timeframe for KEAR will be between 06/19Z and 06/22Z, and from 06/20Z to 06/23Z at KGRI. Some of these thunderstorms are expected to produce hail to the size of golf balls and potentially brief gusts of over 60 mph. There may be brief visibility reductions in heavy rain as well. CIGS are expected to remain VFR through the evening with bases around 5k-7k ft AGL. CIGS may drop to IFR to MVFR briefly toward the end of the period Sunday morning. Wind direction will be pretty variable through the period, but generally easterly through this evening (other than near thunderstorms where winds will be erratic and gusty). Winds will become light and variable overnight, then northerly mid- to late Sunday morning. Outside of thunderstorm impacts, winds are expected to be 8 kts or less through the TAF period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Schuldt AVIATION...Hickford
Hazardous weather outlook, Jul 6, 2:01 PM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 201 PM CDT Sat Jul 6 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 071915- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 201 PM CDT Sat Jul 6 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Strong to severe storms have developed and will move across the outlook area this afternoon into this evening. Hail up to the size of golf balls and wind gusts in excess of 60 mph will be possible. An isolated tornado or two will also be possible. A severe thunderstorm watch is in effect for the majority of the outlook area until 8 PM this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible Sunday into Sunday night and again Wednesday into Wednesday night. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of severe weather. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, Jul 6, 4:35 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
435 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM Funnel Cloud 3 NNE Hastings 40.63N 98.38W
07/06/2024 Adams NE Trained Spotter
Spotter reported a funnel cloud near the
Bigfoot Museum on the north end of town.
&&Local storm report, Jul 6, 4:40 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
440 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM Tstm Wnd Gst 2 ESE Campbell 40.29N 98.69W
07/06/2024 M64 MPH Webster NE Mesonet
&&
KSLocal storm report, Jul 6, 4:46 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
446 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Tstm Wnd Dmg Bladen 40.32N 98.59W
07/06/2024 Webster NE Trained Spotter
A flag pole snapped in half with several
branches 3-4 inches in diameter down.
&&
KSLocal storm report, Jul 6, 4:50 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
450 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM Tstm Wnd Gst 2 WNW Hastings 40.60N 98.43W
07/06/2024 M69 MPH Adams NE ASOS
ASOS station KHSI Hastings Airport.
&&
KSLocal storm report, Jul 6, 4:57 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
457 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Tstm Wnd Dmg Bladen 40.32N 98.59W
07/06/2024 Webster NE Public
Village clerk reported a collapsed roof and
several trees uprooted.
&&
KSLocal storm report, Jul 6, 4:59 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Hastings NE
459 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Tornado 2 NE Minden 40.51N 98.93W
07/06/2024 Kearney NE Storm Chaser
Storm chaser with photo of a tornado between
Minden and Heartwell. Location estimated
based on radar.
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 11:28 AM CDT | Special Weather Statement | GID | Dawson | 47 min |
| Jul 6, 11:36 AM CDT | Severe Thunderstorm Warning | GID | Dawson | 39 min |
| Jul 6, 12:10 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 50 min |
| Jul 6, 12:25 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper | 50 min |
| Jul 6, 12:51 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 39 min |
| Jul 6, 1:08 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper, Phelps | 52 min |
| Jul 6, 1:12 PM CDT | Tornado Warning | GID | Dawson, Gosper, Phelps | 18 min |
| Jul 6, 1:28 PM CDT | Tornado Warning | GID | Phelps | 17 min |
| Jul 6, 1:47 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Kearney, Phelps | 43 min |
| Jul 6, 2:00 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper, Phelps | 45 min |
| Jul 6, 2:05 PM CDT | Special Weather Statement | GID | Dawson | 40 min |
| Jul 6, 2:10 PM CDT | Tornado Warning | GID | Kearney, Phelps | 20 min |
| Jul 6, 2:29 PM CDT | Severe Thunderstorm Warning | GID | Adams, Kearney | 46 min |
| Jul 6, 2:29 PM CDT | Tornado Warning | GID | Kearney | 16 min |
| Jul 6, 2:31 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 29 min |
| Jul 6, 2:38 PM CDT | Tornado Warning | GID | Gosper, Phelps | 10 min |
| Jul 6, 2:39 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Gosper, Phelps | 51 min |
| Jul 6, 3:10 PM CDT | Severe Thunderstorm Warning | GID | Adams, Kearney | 50 min |
| Jul 6, 3:19 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Gosper, Kearney, Phelps | 41 min |
| Jul 6, 3:31 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper | 44 min |
| Jul 6, 3:40 PM CDT | Severe Thunderstorm Warning | GID | Adams, Hall | 35 min |
| Jul 6, 3:46 PM CDT | Severe Thunderstorm Warning | GID | Adams, Kearney | 29 min |
| Jul 6, 3:54 PM CDT | Tornado Warning | GID | Adams, Kearney | 21 min |
| Jul 6, 4:15 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Kearney, Webster | 45 min |
| Jul 6, 4:15 PM CDT | Tornado Warning | GID | Adams | 15 min |
| Jul 6, 4:20 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton | 40 min |
| Jul 6, 4:29 PM CDT | Tornado Warning | GID | Adams, Clay | 31 min |
| Jul 6, 4:31 PM CDT | Areal Flood Advisory | GID | Adams, Buffalo, Dawson, Franklin, Hall, Kearney and 1 more | 6 hr |
| Jul 6, 4:36 PM CDT | Areal Flood Advisory | GID | Adams, Clay, Franklin, Kearney, Webster | 6 hr |
| Jul 6, 4:43 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Nuckolls, Webster | 32 min |
| Jul 6, 4:48 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay | 42 min |
| Jul 6, 5:14 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Nuckolls, Thayer | 46 min |
| Jul 6, 5:26 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, York | 49 min |
| Jul 6, 5:29 PM CDT | Tornado Warning | GID | Clay, Fillmore | 16 min |
| Jul 6, 5:44 PM CDT | Tornado Warning | GID | Fillmore | 31 min |
| Jul 6, 5:59 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, Thayer | 31 min |
| Jul 6, 6:01 PM CDT | Special Weather Statement | GID | Buffalo | 44 min |
| Jul 6, 6:08 PM CDT | Areal Flood Advisory | GID | Adams, Clay, Fillmore, Hamilton, Nuckolls, Thayer | 5 hr |
| Jul 6, 6:55 PM CDT | Special Weather Statement | GID | Hall | 35 min |
Nearby
Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.